Has anyone taken Lamictal and gained weight? I have taken it for about a year and have just slowly gained 22 extra lbs!!! Anyone else? It is supposed to be weight neutral.
7 Mar 2013
I was questioning if Lamictal (Lamotrigin) was causing my weight gain. I have taken it for about 6-7 years. Within those 6-7 years i have gained 70 pounds. It was a slow and gradual progression. I began to notice when every year i would visit my provider for a check up on the medication and every time i would gain 10 pounds. I also noticed it has lowered my sex drive dramatically. Often people have different reactions tho. Other wise it has worked really well to stabilize my mood swings.
12 Jun 2005
I have not taken that drug but I can tell you that there are many drugs available that say they do not cause weight gain, but they most surely do. I was on Zoloft for many years, it says it doesn't cause weight gain, but I and many others who have taken it gained weight and then of course, if we switched or stopped Zoloft, we lost it again.
So don't be surprised when any drug causes weight gain.
3 Oct 2010
My first year on lamictal i gained a LITTLE weight but didnt really notice it compared to the extreme weight gain from other drugs. However for the last 9 months I have been working out daily and dieting pretty hard and I can NOT seem to lose weight. I fight tooth and nail every day eating under 1500 cal and over an hour of hard core cardio and still nothing. My Dr asked me whats different than when I have dieted before and the only difference is lamictal. My experience is that it has to be affecting me somehow.
14 Jun 2011
I have taken Lamictal for five or six years to treat Bipolar I. I have not had a problem with weight gain except when I took an anti-psychotic for a short time. After I was off the anti-psychotic I lost 70 pounds while on Lamictal and another mood stabilizer. I do believe it is a matter of the individual and what works best.
17 Mar 2012
I have taken Lamictal For 5 years I am also on thyroid medicine I have lost 2 lbs a month since I Started but I am old and had gain 50 lbs when I turned 48. I have never felt better. I don't sleep much but I really don't think I need that much sleep. I do drink a lot of water.
26 Mar 2013
I was put on Lamotrigine 100 mg a day. 50 in the morning and 50 in the evening. I gained about 4 pounds. Then, he upped me to 200 mg. 100 in the morning and 100 in the evening. I have now gained 4 pounds in 3 days! A week and a half ago, I cut out all sweets and salty snacks. For supper, I eat a yogurt and a half hour after that, I drink a Slimfast. I'm still gaining weight.
The medicine is really working well for me except for the weight gain. Very flusterating.
4 Aug 2009
I was placed on Lamictal 2+ years ago. I am on 250 mg./day. I gained about 15 lbs the first year, then I lost about 3-4 lbs the second year, and seem to be evening out--my weight varies a couple pounds, but not much.
I was told that Lamictal has no risk of weight gain, and there is much scientific literature that says that there is no 'significant' weight gain vs. placebo, but I have not found it to be so. I have increased my exercise level the last year, and I think that doing so has allowed my body to even out and stabilize, but I think there is something going on either metabolically or in terms of cravings and one's ability to control cravings that has been a side effect. I definitely eat more than I did before.
However, the benefits, for me, have been like night and day than before. I have tried a couple other drugs (wellbutrin, prozac, zoloft) that either made me so tired that I felt like a zombie or made me agitated and changed my personality. On Lamictal, I have had none of these problems. I am freed of the debilitating depressive moods and don't get so high with the mania, but still feel a healthy range of emotions. It's been worth it to me.
Don't believe everything you read that may be to the contrary to your experience--everyone is different, everyone's body reacts uniquely to chemical changes introduced by medication. I wish doctors would take that more into consideration before hiding behind the 'facts'.
Take care, and let me know how it's going for you.
21 Jun 2010
I was given Lamictal to counter the other meds that I am one since they all caused me to gain weight and was adding to my depression. They could not give me the tradional weight/appetite suppressent since I have an addiction problem so this medication works great for me. I also gained alot of the weight from Seroquel which someone else mentined so being given the Lamictal was a good choice for me. I would look into it and discuss it with your doctor since everyone reacts differently and what works for one may not work for someone else. Good luck.
21 Jun 2010
Hi Im Bipolar, Im 41 and I have been on lamictal (lamotrigine) 300mg in the mornings for 3 or 4 years ( no side effects 4 for and I train 5 days a week).
Although everywhere you read one the most common side effects is the loss of weight... well I have done plenty of research and found that in a very small % it can cause weight gain and that is why it is not listed... ask your doc
Lamictal and Weight Gain: Suggestions
If you are noticing unexplained or bothersome weight gain while you are taking Lamictal, there are some things that you can do. Some suggestions include:
* Exercise regularly for at least 30 minutes a day on most days of the week.
* Eat a heart-healthy diet. This diet should include:
* Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products (heart-healthy foods)
* Lean meats, poultry, fish, beans, eggs, and nuts
* Limited amounts of foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
* Limit your intake of alcohol or even better dont drink.
I hope this helps u!
23 Feb 2011
I just started lamictol about 4 1/2 weeks ago and I have gained like 8 pds. I work out a lot but then again I eat all day long. I feel like lamictol has made me have more of an appetite not less of one. I also used to be addicted to adderall though so obviously I have an appetite now since I had to go to NA (narcotics annonymous) for taking it so much. I am on stratera now (a non stimulant ADD medication) it does not supress my appetite (unfortunately) ha. Anyway, I dont know if lamictol has caused me to gain weight or my inability to stop eating! Oh well, I am just going to do what the doctor says and trust the process for once and not take the meds my way (which is take as much as I can) I'm such an addict. Anyway, thanks for all the answers to this question. Bye!
13 Jan 2010
I have been on Lamictal for about a year and a half. I was told that it does not cause weight gain which attracted me to it. Before Lamictal, I took Seroquel and I gained 40 pounds. Since taking Lamictal, I have actually lost around 20 pounds. Without trying. AND I'm a girl so that's pretty impressive. To be honest with you, I don't think it carries much risk. If it does, it isn't much. If you exercise and eat right, I'm sure it won't cause a problem.
26 May 2011
i recently switched from geodon to lamictal for bi polar disorder. in the past 3 or so months i have been taking it, i have put on at least 15 pounds. this would not be a problem if my activity level were sendentary or my diet was poor; however, i am vegetarian and work out 2 hours daily 5 days weekly. i will be discussing alternative medications with my dr. at my next appt. because the weight gain has been so dramatic and bothersome to me.
- Lamictal Information for Consumers
- Lamictal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I was just started on this, and my dr. promised me that weight gain was not a side effect. I've read some user reviews and some are reporting ...
4 answers • 27 Sep 2009
Being bulimic, it doesn't seem that a pill that would cause wight gain would be a good option. Is this a common side effect?
1 answer • 15 Dec 2009
my weight has shot up so much recently and seems to coincide with my medication being put up from 1 to 2 capsules a day . ive been on prozac for many ...
9 answers • 29 Apr 2013
My Dr started me on Lamictal a week ago, I'm very leery of medications that can cause weight gain and unfortunately I am one of the ones who ...
1 answer • 15 Apr 2016